Monday, July 7, 2014

Having a Hard Time

I'm having a hard day. I'm pacing and upset. I went for a long walk but it didn't seem to help.

Joe has noticed a pattern that I can't argue with -- that whenever I break from the routine I have set up, which includes riding the recumbent exercise bike for thirty minutes and writing in my diary, then the next day or day after is a hard day.  Well I did break from my routine, thinking, oh it's a holiday weekend, let me enjoy it like a normal person and hang around and just "be." Not so much hard work.

How long will this go on? Today I didn't take an Ativan, it wasn't like that, it was more just a sense of impending doom and an inability to fight gravity. I mean, all I wanted to do was lay in the lounge chair on the porch and sleep again. I thought we were past this stage. I am so weary of this whole entire process.

Someone wrote yesterday that I "should have compassion for myself." Right now all I feel is pity and self doubt. I really thought we were past this stage. I guess I'm having a relapse, which is talked about in the DBT materials.

I guess I still have a lot of work to do. Sticking to the routine and not skipping days, for one thing. Studying the notes from group therapy and forcing myself out of the house.

I don't know if I can do this. I don't know how people do this.

5 comments:

  1. This kind of sounds normal to me in a weird way. Think about going back to work/routine on a Tuesday after a holiday weekend. It is so hard to face it after taking a break. Try not to be so hard on yourself. I think the work you are doing is amazing.

    ReplyDelete
  2. You'll get there! Think of routine as a latticework for growing something. There will be a certain point when things will flourish without the infrastructure, but you've got to keep things off the ground to get them started in the right direction.

    ReplyDelete
  3. The adverse effects of ativan are identical to the negative symptoms you have been describing. In effect, if you're feeling depressed, and tired, ativan makes you more depressed, and more tired. Don't go near that stuff - it'll put you in your grave. One of the primary effects of ativan are retrograde amnesia - that means, any progress you're making from day to day, you're forgetting ever happened.

    ReplyDelete
    Replies
    1. But what's the alternative? When I'm in a panic it helps me...

      Delete
    2. My impression is that Ativan results in the repetition of a cycle. One feels panic, and treats the panic with the Ativan. But the panic is not an isolated or idiopathic event - it is connected with a profile that includes generalized anxiety and depression. I can understand Ativan, or any anxiolytic (or "downer" in general) can reduce the immediate symptoms of panic. But, these drugs result in what I consider to be impaired cognition: slowness of thought, depression of emotion, reduction in motivation and desire - all of which are strongly associated with the background, primary complaints. Ativan may help with one panic attack, but it does nothing to stop them in the future, and instead, propagates the cycle that induces panic.

      The panic definitely is a serious thing, but if we agree that it comes from the greater issues of anxiety and depression, then to reduce the occurrence of panic, the greater issues themselves must be solved. I believe that each time we use a downer, it eliminates the "progress" that has been made - mentally and emotionally - for the last day or two - sort of like with alcohol and getting drunk.

      I always say, if you find a drug that works for you, that's the right drug - and I understand that the panic has to be addressed when it hits, and I accept that ativan is 'the drug that works' for that particular, acute symptom. I'd try to find an alternative for addressing acute panic.

      Delete

Comments

Views